Hail, Sauk
- When
- June 6, 4:20 AM CST
- Where
- Sauk County, 4 mi W of Reedsburg
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.530, -90.080
Low level warm air advection and moisture transport produced increasing instability over the region as it pushed a surface warm front toward Wisconsin during the early morning hours of June 6th. A cluster of strong to severe elevated thunderstorms formed on the leading edge of the strengthening low-level jet as it veered south-southwest, focusing on southern Wisconsin during the early daylight…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Low level warm air advection and moisture transport produced increasing instability over the region as it pushed a surface warm front toward Wisconsin during the early morning hours of June 6th. A cluster of strong to severe elevated thunderstorms formed on the leading edge of the strengthening low-level jet as it veered south-southwest, focusing on southern Wisconsin during the early daylight hours. Moderate elevated instability...steepening mid-level lapse rates and increasing effective bulk shear up to 50 knots supported the development of severe thunderstorms with large hail that affected mainly the northern half of the Milwaukee/Sullivan County Warning Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 6, 2:38 AM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 338 AM CDT MON JUN 6 2011 UPDATED TO ADD TODAY/TONIGHT/AVIATION SECTIONS .TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM. RADAR AND SATELLITE SHOWED NARROW LINE OF ACCUS MOVING EASTWARD ACROSS SOUTH CENTRAL WI OVERNIGHT...WITH A MARKED INCREASE IN TEMPERATURES AND DEW POINTS BEHIND THE LINE. A STRONG THUNDERSTORM DEVELOPED OVER SOUTH CENTRAL MN JUST AFTER MIDNIGHT AND EVOLVED INTO MANY THUNDERSTORMS THAT LINED UP ALONG THE MN/IA/WI BORDER BY 3 AM. THESE STORMS WERE TRIGGERED BY A SHORTWAVE CROSSING THE REGION...AND SEEMED TIED TO THE HIGH/LOW CAPE GRADIENT...AND THE LEADING EDGE OF THE 850MB WARM AIR ADVECTION. RUC FCST SNDGS SHOW ELEVATED CAPE GREATER THAN 1000 J/KG WHEN LIFTED FROM 900MB OVER THE WESTERN FORECAST AREA/COUNTY WARNING AREA /CWA/. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 AM FOR FAR WESTERN CWA. MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS. CURRENT TRAJECTORY OF STORMS ARE TOWARD SOUTH CENTRAL WI EARLY THIS MORNING...LOOKING AT CORFIDI VECTORS. HOWEVER...HIGHER THETA-E ADVECTION IN NORTHERN CWA THIS MORNING...SO EXPECTING CONVECTION TO GRAVITATE TOWARD CENTRAL WI RATHER THAN SOUTHERN WI...ESPECIALLY BY MID MORNING. WE WILL CAP OFF BY EARLY AFTERNOON OVER THE SOUTHERN CWA...SO TOOK OUT ANY CHANCE OF PRECIP. WATER VAPOR IMAGERY AND 500MB MODEL VORTICITY SHOWING A HINT OF ANOTHER SHORTWAVE UPSTREAM THAT COULD TRIGGER SOME CONVECTION LATER THIS AFTERNOON INTO TONIGHT. THE LATEST GFS/ECMWF AND NAM KEEP THE CONVECTION MAINLY NORTH OF THE CWA...POSSIBLY CLIPPING THE NORTH. TEMPERATURES TODAY ARE TRICKY. THERE SHOULD BE SOME CLOUD DEBRIS OVER THE CWA THIS MORNING WHICH MAY KEEP TEMPS FROM REALIZING THEIR POTENTIAL. 925MB TEMPS ARE 25 TO 27C THIS AFTERNOON. DEWPOINTS EXPECTED TO GET UP TO AROUND 70F IN THE FAR WEST. HEAT INDEX VALUES SHOULD REMAIN JUST UNDER 100F. .SHORT TERM...TUESDAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE MEDIUM. 00Z NAM/GFS MODELS NOW KEEPING WARM FRONT NORTH OF THE FORECAST AREA ON TUESDAY. THIS ENTRENCHES THE FORECAST AREA WITHIN THE WARM SECTOR AIRMASS...WHICH EFFECTIVELY CAPS THE AREA FROM CONVECTION. REMOVED POPS FOR TUESDAY MORNING IN THE NORTH. PARTLY TO MOSTLY SUNNY SKIES TUESDAY AND WEDNESDAY...WITH BREEZY SOUTHWEST WINDS...WILL BRING VERY WARM AND HUMID CONDITIONS TO THE ENTIRE AREA. NAM 2 METER TEMPERATURES IN THE LOWER 90S...WITH 925MB TEMPERATURES IN THE UPPER 20S CELSIUS. THUS...HIGHS IN THE LOWER TO MID 90S SEEM REASONABLE. DEW POINTS RISING INTO THE MID TO UPPER 60S SHOULD GIVE HEAT INDEX READINGS IN THE MID TO UPPER 90S...PERHAPS REACHING 100 IN SPOTS. WILL CONTINUE TO MENTION THE VERY WARM AND HUMID CONDITIONS IN HAZARDOUS WEATHER OUTLOOK TUESDAY AND WEDNESDAY...BUT FEEL THAT CHANCES FOR HEAT ADVISORY CRITERIA BEING REACHED ARE BORDERLINE AT THIS TIME. WILL LET DAY SHIFT TAKE ANOTHER LOOK AT IT. TUESDAY NIGHT TO REMAIN CAPPED AND DRY...WITH SOUTHWEST FLOW KEEPING LOWS IN THE LOWER TO MID 70S...NEAR RECORD HIGH MINIMUMS. MODELS TRYING TO GENERATE QPF ACROSS THE AREA WEDNESDAY...WHICH SEEMS QUESTIONABLE GIVEN THE CAPPING IN PLACE ACROSS THE AREA. FOR NOW...WILL KEEP THE MORNING DRY...WITH INCREASING CHANCES FROM SOUTHEAST TO NORTHWEST DURING THE AFTERNOON AS THE COLD FRONT APPROACHES. COLD FRONT THEN SHIFTS SOUTHEAST THROUGH THE AREA WEDNESDAY NIGHT. MEAN LAYER CAPES OF 2500 TO 3000 J/KG...ALONG WITH DEEP LAYER SHEAR INCREASING TO 30 KNOTS PLUS...GIVE A DECENT SHOT AT STRONG TO SEVERE STORMS. KEPT LIKELY POPS ACROSS MOST OF THE AREA WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE LOW TO MEDIUM. COLD AIR ADVECTION BEHIND THE FRONT THURSDAY WILL BRING COOLER AND LESS HUMID CONDITIONS TO THE AREA. HIGH PRESSURE PASSING NORTH OF THE AREA SHOULD BRING QUIET WEATHER TO MOST OF THE AREA. THE FAR SOUTH MAY SEE PRECIPITATION FROM NORTHERN ILLINOIS SPILL OVER...SO LEFT SLIGHT CHANCE POPS THERE. MOST OF THE REST OF THIS PERIOD LOOKS TO BE UNSETTLED...WITH MAINLY ZONAL UPPER LEVEL FLOW ACROSS THE REGION. VARIOUS VORTICITY MAXIMA SHIFT THROUGH THE REGION DURING THIS TIME. THE GFS IS QUICKER THAN THE 12Z ECMWF WITH SHIFTING A SHORTWAVE TROUGH NORTHEAST ACROSS THE UPPER MIDWEST FRIDAY NIGHT AND SATURDAY. THIS FEATURE ALSO HAS AN ASSOCIATED SURFACE LOW MOVING WITH IT. GIVEN THESE DIFFERENCES...LEANED TOWARDS THE CONSENSUS MODEL BLEND FOR THIS PERIOD. TEMPERATURES SHOULD REMAIN CLOSER TO SEASONAL NORMALS. && .AVIATION...SHOWERS AND STORMS ARE POSSIBLE ALONG A WARM FRONT THROUGH MID MORNING. SOME THUNDERSTORMS MAY BE SEVERE OVER SOUTH CENTRAL WI...MAINLY WEST OF MADISON...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. SHOULD BE DRY FOR AT LEAST THE FIRST PART OF THE AFTERNOON AS THE FRONT PUSHES NORTH OF THE AREA...WITH A CHANCE FOR SHOWERS/STORMS AGAIN LATE AFTERNOON INTO THE EVENING AS AN UPPER LEVEL DISTURBANCE CROSSES CENTRAL WI. VFR CONDITIONS WILL PREVAIL THROUGH MONDAY...BUT MVFR CONDITIONS CERTAINLY POSSIBLE WITH ANY PRECIP. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...08/WOOD TODAY/TONIGHT/AVIATION...13/MRC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 424 AM CDT MON JUN 6 2011 WIZ046-047-051-052-056>060-062>072-070930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 424 AM CDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTH CENTRAL WISCONSIN THROUGH THE EARLY MORNING AS A WARM FRONT LIFTS ACROSS THE AREA. THE STRONGER THUNDERSTORMS WILL PRODUCE HAIL TO THREE QUARTERS INCH. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH HAIL OF 1 INCH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SAUK...IOWA AND LAFAYETTE COUNTIES UNTIL 10 AM THIS MORNING. WARM AND HUMID AIR WILL BUILD INTO SOUTH CENTRAL WISCONSIN THIS AFTERNOON. HEAT INDEX VALUES WILL BE IN THE 90S. THE FRONT WILL STALL ACROSS CENTRAL WISCONSIN THIS AFTERNOON...AND COULD BE THE FOCUS FOR ANOTHER ROUND OF CONVECTION TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG OR NEAR THE FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH WEDNESDAY...WITH HEAT INDEX VALUES CLIMBING WELL INTO THE 90S. THE WARMEST DAY WILL BE TUESDAY WITH HEAT INDICES REACHING THE MID AND UPPER 90S. MORE STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH WISCONSIN. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG OR NEAR THE FRONT. SMALL CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO SUNDAY AS SOUTHERN WISCONSIN REMAINS CLOSE TO A FRONTAL BOUNDARY LOCATED JUST TO THE SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING...AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT. LMZ643>646-070930- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 424 AM CDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS AS A WARM FRONT LIFTS ACROSS THE AREA THIS MORNING. THE FRONT WILL STALL ACROSS CENTRAL WISCONSIN THIS AFTERNOON...AND COULD BE THE FOCUS FOR ANOTHER ROUND OF CONVECTION TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG OR NEAR THE FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH EASTERN WISCONSIN AND LAKE MICHIGAN. SOUTH WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS AHEAD OF THIS FRONT ON WEDNESDAY. SMALL CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO SATURDAY AS SOUTHERN LAKE MICHIGAN REMAINS CLOSE TO A FRONTAL BOUNDARY LOCATED JUST TO THE SOUTH. MRC WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 357 AM CDT MON JUN 6 2011 WIZ056-060945- SAUK- 357 AM CDT MON JUN 6 2011 ...STRONG THUNDERSTORM MOVING INTO WESTERN SAUK COUNTY... AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF REEDSBURG...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF WEST BARABOO BY 425 AM CDT... DEVILS LAKE STATE PARK AND 6 MILES SOUTH OF BARABOO BY 430 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 437 AM CDT MON JUN 6 2011 WIZ046-056-057-062-063-061015- COLUMBIA-DANE-IOWA-MARQUETTE-SAUK- 437 AM CDT MON JUN 6 2011 ...SMALL LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHERN DANE AND COLUMBIA COUNTIES... AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF WISCONSIN DELLS TO 10 MILES WEST OF SAUK CITY...MOVING EAST AT 30 MPH. ANOTHER STRONG THUNDERSTORM WAS NEAR HILLSBORO...ALSO MOVING TO THE EAST TOWARD REEDSBURG. THREE QUARTERS INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE ALL POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... DEVILS LAKE STATE PARK BY 440 AM CDT... PRAIRIE DU SAC AND MAZOMANIE BY 445 AM CDT... SAUK CITY AND BLACK EARTH BY 450 AM CDT... PORTAGE AND I90/94 WI RIVER BRIDGE BY 500 AM CDT... LODI BY 505 AM CDT... PARDEEVILLE AND WAUNAKEE BY 515 AM CDT... REEDBURG BY 450 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 507 AM CDT MON JUN 6 2011 WIZ056-061100- SAUK- 507 AM CDT MON JUN 6 2011 ...STRONG THUNDERSTORM MOVING INTO NORTHWESTERN SAUK COUNTY... AT 503 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF REEDSBURG...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... REEDSBURG BY 530 AM CDT... WISCONSIN DELLS AIRPORT BY 555 AM CDT... WEST BARABOO BY 600 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. WOOD
The La Crosse radar (KARX), 95 km away, was scanning. The volume nearest the first event began at 10:19 UTC.
13 hail. Local standard time, as filed.
This hail swath was about 3 miles wide, resulting in numerous dented vehicles. Damage amount is rough estimate.
This hail swath was about 3 miles wide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327172, 327174, 327178, 327187, 327181, 327192, 327190, 327194, 327203, 327197, 327214, 327223, 327229.